Meet our writers

Win $1,000







Health May 2017

Dear Pharmacist

Benzodiazepine Dangers and Lies

By Suzy Cohen

Benzodiazepines are among the most prescribed drugs for the elderly, and their side effects are associated with dizziness and drowsiness, and of course, the natural consequence to that, falling and hip fractures.

You know how you can tell a kid not to touch a hot stove, but they’ll do it anyway because they have to learn “hot” for themselves? Too often it’s the same with medications.

I've seen happy, otherwise normal people lose their life, their jobs, their relationships, and their minds to the use of common, popular drugs that come easily prescribed by well‑meaning doctors. Benzos are a nightmare to get off of, and the tolerance withdrawal symptoms can cause major disability. I have a much longer version of this benzo article, including natural options for relaxation. To receive your copy, go to suzycohen.com and sign up for my free newsletter, then I’ll email it.


In my 25 years as a licensed pharmacist, I have seen miracles and disasters associated with medicine. Benzodiazepines are among the most prescribed drugs for the elderly, and their side effects are associated with dizziness and drowsiness, and of course, the natural consequence to that, falling and hip fractures.

Benzodiazepines are widely available and account for 35 percent of drug‑related visits to hospital emergency rooms and urgent care clinics. The drug companies that manufacture these drugs only recommend that they be used short‑term, generally up to only a few weeks, yet many of you have taken them for years.  Chronic benzos use might also cause long‑term neurological damage that is so difficult to diagnose that it’s possible to be accidentally diagnosed with atypical forms of common neurological disorders, such as ALS, Parkinson’s, MS, and Alzheimer’s.

Some signs of benzo abuse or dependence make you look like you’re drunk, for example, slurred speech, drowsiness, dizziness, rage, fatigue and memory loss. In fact, both alcohol and benzos work by impacting the receptors of gamma‑aminobutyric acid (GABA‑a) in the brain. You’re not making more GABA, you’re just making better use of the GABA you have, making it hang around longer in your brain and gut, and thus relaxing you more. GABA receptors eventually atrophy and GABA levels drop.

If you’ve never started, and a benzo prescription is suddenly given to you, say, “No thanks, doc, Suzy said not to start this!” A recent study by researchers in Finland and published in the journal International Clinical Psychopharmacology, found that 22% of study participants who had used benzodiazepines had a 20% increase in risk of stroke.

You cannot suddenly stop; it’s dangerous so do not stop your medication. But if you are at the place where a doctor wants you to begin the medication, I beg you to say no.  Don’t believe “Yeah, there's absolutely no harm in taking this, don’t worry so much.”

My opinion is you’re either dealing with an ignorant practitioner, or it’s a flat‑out lie. A quickie Google search reveals benzodiazepine risks. My concern is once you begin benzodiazepines, there will be no choice but to keep raising your dosage or face tolerance withdrawal, or worse, suffer the consequences that slowly claim your brain.  If you’re trying to get off, please see an addiction specialist, do not suddenly stop.

 

A licensed pharmacist for over 22 years Suzy Cohen shares the pros and cons of medication use as well as natural substitutions for most any of your health concerns. Visit Suzy's website at www.dearpharmacist.com.

Meet Suzy